Alert archive / Washington / Gale Warnings in 2017

Gale Warning 20, NWS Seattle, WA

March 11, 2017

NWS Seattle, WA issued this gale warning at Mar 11, 2017, 12:48 PM PST. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 11, 2017, 12:48 PM PST (20:48 UTC)
Expired
Mar 11, 2017, 3:01 PM PST
In force
2 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

884 
WHUS76 KSEW 112048
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1248 PM PST SAT MAR 11 2017

PZZ132-120500-
/O.UPG.KSEW.SC.Y.0053.000000T0000Z-170312T0500Z/
/O.NEW.KSEW.GL.W.0020.170311T2048Z-170312T0200Z/
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
1248 PM PST SAT MAR 11 2017

...GALE WARNING IN EFFECT FOR THE EAST ENTRANCE TO THE U.S. STRAIT
OF JUAN DE FUCA UNTIL 6 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 6 PM PST THIS EVENING. THE
SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

* WAVES...4 TO 6 FEET...SUBSIDING LATE THIS AFTERNOON.

* WIND...SOUTHERLY 25 TO 35 KNOTS...EASING LATE THIS AFTERNOON.

* TIMING...WINDS SPEEDS ARE ANTICIPATED TO FALL BELOW GALE FORCE
  AFTER 3 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ135-120500-
/O.EXB.KSEW.SC.Y.0053.170311T2200Z-170312T0600Z/
PUGET SOUND AND HOOD CANAL-
1248 PM PST SAT MAR 11 2017

...SMALL CRAFT ADVISORY IN EFFECT FOR THE PUGET SOUND AND HOOD
CANAL UNTIL 10 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM PST THIS EVENING. 

* WIND AND WAVES...RISING FROM THE SOUTH OR SOUTHWEST AT 15 TO 25
  KNOTS THIS AFTERNOON. WAVES WILL BUILD TO 1 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ150-153-156-170-173-176-120500-
/O.CON.KSEW.SC.Y.0053.000000T0000Z-170312T0500Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO
60 NM-
1248 PM PST SAT MAR 11 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE COASTAL WATERS
UNTIL 9 PM PST THIS EVENING...

* COMBINED SEAS...BUILDING TO 9 TO 11 FEET.

* WIND...SOUTHERLY 15 TO 30 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ130-120500-
/O.CON.KSEW.SC.Y.0053.000000T0000Z-170312T0500Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
1248 PM PST SAT MAR 11 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE WEST ENTRANCE TO
THE U.S. STRAIT OF JUAN DE FUCA UNTIL 9 PM PST THIS EVENING...

* COMBINED SEAS...5 TO 7 FEET.

* WIND...EASTERLY 15 TO 30 KNOTS...EASING AND BECOMING SOUTH LATE
  THIS AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ133-134-120500-
/O.CON.KSEW.SC.Y.0053.000000T0000Z-170312T0500Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-
1248 PM PST SAT MAR 11 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE NORTHERN INLAND
WATERS AND ADMIRALTY INLET UNTIL 9 PM PST THIS EVENING...

* WIND AND WAVES...SOUTHERLY WINDS OF 15 TO 30 KNOTS WILL EASE
  THIS EVENING. WAVES OF 2 TO 5 FEET WILL ALSO SUBSIDE THIS
  EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

WWW.WEATHER.GOV/SEATTLE
1 follow-up statement
327 
WHUS76 KSEW 112301
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
301 PM PST SAT MAR 11 2017

PZZ132-120715-
/O.CAN.KSEW.GL.W.0020.000000T0000Z-170312T0200Z/
/O.EXB.KSEW.SC.Y.0053.000000T0000Z-170312T0800Z/
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
301 PM PST SAT MAR 11 2017

...SMALL CRAFT ADVISORY IN EFFECT FOR THE EAST ENTRANCE TO THE
U.S. STRAIT OF JUAN DE FUCA UNTIL MIDNIGHT PST TONIGHT...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT PST TONIGHT. 

* WIND AND WAVES...SOUTHERLY WINDS OF 15 TO 25 KNOTS WILL BECOME
  SOUTHWEST THIS EVENING BEFORE EASING LATE TONIGHT. WAVES OF 2 TO
  4 FEET WILL ALSO SUBSIDE LATE TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ131-120715-
/O.EXB.KSEW.SC.Y.0053.170312T0100Z-170312T0800Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
301 PM PST SAT MAR 11 2017

...SMALL CRAFT ADVISORY IN EFFECT FOR THE CENTRAL U.S. STRAIT OF
JUAN DE FUCA UNTIL MIDNIGHT PST TONIGHT...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT PST TONIGHT. 

* WIND AND WAVES...WINDS WILL RISE FROM THE WEST TO 15 TO 25 KNOTS
  LATE TODAY OR EARLY EVENING BEFORE EASING LATE TONIGHT. WAVES
  WILL BUILD TO 2 TO 4 FEET EARLY THIS EVENING BEFORE SUBSIDING
  LATE TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ150-153-156-170-173-176-120600-
/O.EXT.KSEW.SC.Y.0053.000000T0000Z-170312T0600Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO
60 NM-
301 PM PST SAT MAR 11 2017

...SMALL CRAFT ADVISORY IN EFFECT FOR THE COASTAL WATERS UNTIL 10
PM PST THIS EVENING...

* COMBINED SEAS...8 TO 12 FEET.

* WIND...SOUTHWEST 15 TO 25 KNOTS...EASING TO 10 TO 15 KNOTS BY
  MIDNIGHT TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ130-120600-
/O.EXT.KSEW.SC.Y.0053.000000T0000Z-170312T0600Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
301 PM PST SAT MAR 11 2017

...SMALL CRAFT ADVISORY IN EFFECT FOR THE WEST ENTRANCE TO THE
U.S. STRAIT OF JUAN DE FUCA UNTIL 10 PM PST THIS EVENING...

* COMBINED SEAS...5 TO 7 FEET...BUILDING TO 7 TO 9 FEET TONIGHT.

* WIND...SOUTHWEST 15 TO 25 KNOTS...EASING TO 5 TO 15 KNOTS BY
  MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ133-120715-
/O.EXT.KSEW.SC.Y.0053.000000T0000Z-170312T0800Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
301 PM PST SAT MAR 11 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT FOR THE NORTHERN INLAND
WATERS UNTIL MIDNIGHT PST TONIGHT...

* WIND AND WAVES...SOUTHERLY WINDS OF 15 TO 25 KNOTS WILL EASE
  LATE TONIGHT. WAVES OF 1 TO 4 FEET WILL ALSO SUBSIDE LATE
  TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ134-120600-
/O.EXT.KSEW.SC.Y.0053.000000T0000Z-170312T0600Z/
ADMIRALTY INLET-
301 PM PST SAT MAR 11 2017

...SMALL CRAFT ADVISORY IN EFFECT FOR THE ADMIRALTY INLET UNTIL 
10 PM PST THIS EVENING...

* WIND AND WAVES...SOUTHERLY WINDS OF 15 TO 25 KNOTS WILL EASE TO
  5 TO 15 KNOTS BY MIDNIGHT TONIGHT. WAVES OF 2 TO 4 FEET WILL
  ALSO SUBSIDE TO 2 FEET OR LESS BY MIDNIGHT TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ135-120715-
/O.EXT.KSEW.SC.Y.0053.000000T0000Z-170312T0800Z/
PUGET SOUND AND HOOD CANAL-
301 PM PST SAT MAR 11 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT FOR THE PUGET SOUND AND HOOD
CANAL UNTIL MIDNIGHT PST TONIGHT...

* WIND AND WAVES...SOUTHERLY WINDS OF 15 TO 25 KNOTS WILL EASE
  LATE TONIGHT. WAVES OF 1 TO 4 FEET WILL ALSO SUBSIDE LATE
  TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Mar 11, 9:32 AM PST, 3 hours 16 minutes earlier.

Area forecast discussion, Mar 11, 9:32 AM PST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
932 AM PST Sat Mar 11 2017

.SYNOPSIS...A milder southwest flow aloft off the Pacific Ocean
will continue through next week. This weather pattern will push
high temperatures a bit higher than normal for the first time
since mid February starting Sunday. This pattern will also bring
a series of weather systems for more rain at times through the
week.

&&

.SHORT TERM...A more normal mid-March weather pattern now in
place. Current satellite imagery and progs all show a sequence of
shortwaves embedded in the westerly flow aloft across the north
Pacific driven by a 140 kt+ jetstream that turns and becomes a
more SW flow aloft as it reaches our shoreline.

The first negatively tilted shortwave has moved inside 130W this
morning with the associated frontal system approaching the coast.
The rain shield ahead of the system has spread rain onshore and
will reach the interior before noon. The front is moving right
along and should reach the coast this afternoon and the interior
before sundown. Satellite imagery does not show much in the way of
showers behind the front. So they will likely be limited and
primarily in the mountains with orographic flow.

The next shortwave was crossing 155W this morning. Progs concur on
building a shortwave ridge ahead of this system over the Pacific
NW tonight and Sunday for a short-lived break in the precipitation.
This systems warm front may spread some light rain onshore later
Sunday but primarily over the Olympic Peninsula though it cannot
be ruled out elsewhere. The rest of the system moves onshore
Sunday night into Monday for rain throughout the area.

The mountain snow levels are going to be on a rollercoaster,
rising ahead of each system and dipping post-frontal. Yet they
should remain in the 4000 to 6000 foot range into early next week.
Buehner

&&

.LONG TERM...From the previous discussion...
The extended models are in good agreement with a warmer and wet
pattern through the extended period. Another system arriving on
Tuesday. This system does not have a solid tap all the way down to
the tropics but the moisture can be traced back to just north of
the Hawaiian Islands. Another wet and mild system arriving on
Wednesday. Model solutions start to diverge on Thursday and Friday
with the ECMWF developing a little bit of a break while the GFS
brings another system into the area Friday.

Today western Washington is below the threshold for the
increasing threat of landslides but with the parade of systems
moving into the area the next few days the landslide threat will
increase.

There is a chance that by this time next week the Seattle monthly
precipitation total will be above the normal for the entire month
of March (currently 2.12 inches, monthly normal 3.72 inches). In
addition it is possible that the precipitation total for the water
year (October 1st through September 30th) will surpass the yearly
normal (currently 35.59 inches, yearly normal 37.49 inches).
Felton

&&

.HYDROLOGY...River flooding is not expected in the next 7 days.
If the system on Monday hangs over the Olympics into Tuesday an
eye will have to be kept on the flood prone Skokomish river in
Mason county. Felton

&&

.AVIATION...An upper level trof of low pres offshore will move over
the region late today. Strong sw flow aloft will become w late
today. A cold front about 180 NM off the WA coast will move across
the area this evening. Expect low level southerly flow to dvlp and
strengthen this afternoon. Areas of MVFR CIGs/VSBYs will become more
wdsprd this afternoon. The mtns will be obscd.

KSEA...Expect CIGs to deteriorate into MVFR category range this
afternoon, continuing beyond 1200 UTC. Winds will be sly 8-15
knots, with occasional gusts near 20 knots early this evening with
the frontal passage. Winds will diminish overnight.

&&

.MARINE...
A cold front extending from a 994 mb Low west of British Columbia
was about 180 NM west of of the Washington coast about midmorning.
This front will move across the coastal waters late today and the
interior waters this evening. A series of frontal systems will
impact the area through the middle of the upcoming week.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisories are in effect until 9 PM PST this
 	 evening for all waters except the central Strait of Juan de
 Fuca and the Puget Sound/Hood Canal.

&&

www.weather.gov/seattle/

You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.html

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 2:26 AM PSTSmall Craft Advisory for Rough BarSEW7 hr
Mar 11, 2:26 AM PSTSmall Craft AdvisorySEW24 hr

Nearby

Gale Warnings in Washington, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.